Virginia, 2021

Flash Flooding and Flooding in Virginia, August 20, 2021

August 20, 2021 · NWS LWX · 23 events in 5 counties and zones

A weak boundary tapped into plenty of moisture and instability for showers and thunderstorms. Weak winds aloft caused slow moving storms, which led to instance of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary tapped into plenty of moisture and instability for showers and thunderstorms. Weak winds aloft caused slow moving storms, which led to instance of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 3:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 20, 3:05 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
405 AM EDT Fri Aug 20 2021

.SYNOPSIS... An upper level low will track through the area today
before becoming stationary through the weekend. A Bermuda high will
build over the Atlantic early next week, before a cold front
approaches from the northwest during the middle to latter portions
of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The air mass has recovered reasonably well in spite of the weak
frontal passage which occurred yesterday behind former Tropical
Depression Fred. The 06Z special upper air sounding from KIAD
depicted a precipitable water value of 2.12". Further inspection
yields a tall/skinny CAPE profile with a high freezing level of just
over 15,000 feet. All are necessary ingredients in a flooding setup.
As such, a Flash Flood Watch remains in effect for portions of
central Virginia eastward across a majority of the I-95 corridor,
and down into southern Maryland. Based on the latest radar trends
and high-resolution guidance, the best threat for flash flooding
concerns would be along and east of I-95. In particular, a moisture
conveyor belt appears locked in from central Virginia northeastward
into southern Maryland. Farther north, an 850-mb boundary stretches
across areas of northern Virginia down along VA-29 into Fauquier and
Culpeper Counties. Some recent convective activity has fired along
this mentioned boundary which may produce quick bursts of locally
heavy rainfall. Given the tropical environment in place, there is
the potential for 1 to 2 inch hourly rates. As the associated 850-mb
low exits later this morning, activity in the wake should become
more isolated to scattered in nature.

Given the presence of the upper low to the west, additional showers
and thunderstorms may fire this afternoon into the evening hours.
Extensive cloud cover will keep high temperatures down with readings
capping in the low 80s. Consequently, this could also temper the
level of instability which would offset some of the thunderstorm
threat. With the upper low a fixture over the region, the overnight
may not be completely dry. Will maintain a chance for
showers/isolated thunderstorms with mild, humid conditions
persisting. Low temperatures are forecast to stay in the low 70s
along and east of I-95, with 60s elsewhere.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For the first half of the upcoming weekend, uncertainty looms around
the position of the persistent upper low as well as the track of
Tropical Storm Henri. With the latter system staying well offshore,
enhanced subsidence off to its west should not impact the forecast
over the region. Regarding the upper low track, it is forecast to
remain a slow mover with its presence lingering through the weekend.
Forecast steering flows remain weak with Corfidi vectors being
around 5 to 10 knots. Given the high precipitable water environment,
an inherent flooding risk will likely continue. Storm coverage is
somewhat uncertain which makes this a somewhat challenging forecast.
High temperatures gradually warm back up into the mid 80s with
dewpoints remaining in the low 70s. Most showers should taper off by
the overnight with the exception of far northeastern Maryland. Low
temperatures will stay fairly close to the previous night's readings.

On Sunday, what is forecast to become Hurricane Henri will track
around 40N/70W which is a couple hundred miles off the New Jersey
coast. Farther southwest, the stagnant upper low is likely to be
crossing the I-95 corridor during the second half of the day. This
would place the better chances for showers and thunderstorms south
and east of I-95. Additional warming is to take place drawing high
temperatures closer to the 90 degree mark. Residual shower chances
will largely depend on how quickly the upper low can exit the area.
Mild and humid conditions will stick around yet another night with
lows in the upper 60s to low 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
General weather pattern over the extended period looks to remain
decently quiet than what we've experienced as of late. Upper level
ridging across the southeast US will return as a surface Bermuda
high strengthens offshore. This will continue the hot and humid
trend, but will also result in the return of drier weather to the
region. While the hot and humid conditions will yield an unstable
airmass, chances for daily showers and thunderstorms will persist
during this time. However do expect any shower/thunderstorm activity
to be widely scattered in nature.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Scattered showers and embedded low top thunderstorms continue early
this morning as an upper level low traverses along a stalled
boundary. DCA, BWI, and MTN have the best potential for low top
thunderstorms through mid morning, with SHRA elsewhere.

Expect widespread MVFR/IFR CIGs in clds/precip through the mid
morning hours before becoming VFR by this afternoon. Convection
chances decrease this afternoon for most of the terminals. However
will need to watch CHO which may see additional showers and
thunderstorms as the front pushes further southward.

VFR conditions likely to persist during the beginning of the week,
aside from daily chances for showers/thunderstorms. However any
shower/thunderstorm activity will be widely scattered in nature.

&&

.MARINE...
Relatively light winds will prevail through the weekend given weak
gradients in place. However, given the perpetual forecast of showers
and thunderstorms, convective-based statements or warnings may be
required at times.

Expect generally quiet weather over the waters for the beginning of
next week as high pressure offshore results in a southerly flow.
However do continue the risk for daily afternoon/early evening
shower and thunderstorms, which may prompt hazardous conditions
briefly.

&&

.TIDES/COASTAL FLOODING...
Tidal anamolies are expected to remain below minor flood stage for
the next high tide cycle. Thus confidence is increasing in regards
to no coastal flooding concerns this morning, albeit non-zero.
Southerly flow will keep anamolies elevated throughout much of this
week. However don't anticipate any flooding concerns at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until noon EDT today for DCZ001.
MD...Flash Flood Watch until noon EDT today for MDZ011-013-014-
     503>506.
     Flash Flood Watch through this afternoon for MDZ016>018.
VA...Flash Flood Watch until noon EDT today for VAZ038>040-050>056-
     501-502-505>507.
     Flash Flood Watch through this afternoon for VAZ057.
WV...None.
MARINE...Flash Flood Watch until noon EDT today for ANZ535.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...SOUZA
AVIATION...SOUZA
MARINE...SOUZA/BRO
TIDES/COASTAL FLOODING...SOUZA
Hazardous weather outlook, Aug 20, 4:35 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
535 AM EDT Fri Aug 20 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-210945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
535 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

The Flash Flood Watch continues until noon today, except through
5 PM for southern Maryland and King George County Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes. Isolated
instances of flooding are also possible in slow moving
thunderstorms over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary over the next several days.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-210945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
535 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

The Flash Flood watch is in effect until noon today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes. Isolated
instances of flooding are also possible in slow moving
thunderstorms over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary over the next several days.

MDZ001-501-502-VAZ503-504-WVZ501>506-210945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
535 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No significant weather expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible on Saturday as a slow
moving system approaches from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not expected at this time.

The radar

The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

15 flood, 8 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
August 20, 5:00 AM EST to 5:10 AM EST
Where
Madison County, 1.56 mi NW of Oakpark to 1.03 mi NNW of Oakpark
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.387, -78.189

Lillards Ford Road was closed in multiple locations due to high water.

Flood, Madison

When
August 20, 5:39 AM EST to 7:39 AM EST
Where
Madison County, 0.79 mi E of Radiant to 0.64 mi E of Radiant
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.319, -78.206

Lost Mountain Rd. closed due to high water.

Flood, Madison

When
August 20, 6:15 AM EST to 8:15 AM EST
Where
Madison County, 1.46 mi NNW of Aroda to 1.48 mi NNW of Aroda
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.350, -78.236

Tom Johnston Rd. closed due to high water.

Flood, Madison

When
August 20, 6:27 AM EST to 8:27 AM EST
Where
Madison County, 0.88 mi NW of Duet to 0.84 mi NW of Duet
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.487, -78.283

Poor House Rd. closed due to high water.

Flood, Fairfax

When
August 20, 6:59 AM EST to 8:59 AM EST
Where
Fairfax County, 0.54 mi W of Crowells Corner to 0.45 mi E of Sunset Hills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.950, -77.310

Multiple lanes on Dulles Toll Rd. blocked due to standing water.

Flash Flood, Fairfax

When
August 20, 7:00 AM EST to 9:00 AM EST
Where
Fairfax County, 1.38 mi SW of Merrifield to 0.85 mi SW of Merrifield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.855, -77.247

The water level along the Accotink Creek at Strathmeade Springs rapidly rose above flood stage at 6:46 AM EST, cresting at 254.54 feet at 9:35 AM EST. The water level fell below flood stage at 11:48 AM EST. Woodburn Road and Prosperity Avenue were flooded by at least six inches of flowing water.

Flash Flood, Fairfax

When
August 20, 7:37 AM EST to 9:00 AM EST
Where
Fairfax County, 0.54 mi WSW of Merrifield to 0.73 mi WSW of Merrifield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.867, -77.240

US-50 Arlington Boulevard was closed at Long Branch near VA-699 Prosperity Avenue. Water was flowing across the roadway.

Flash Flood, Fairfax

When
August 20, 7:37 AM EST to 9:00 AM EST
Where
Fairfax County, 1.71 mi S of Kenmore to 1.73 mi SSE of Kenmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.926, -77.264

There was a water rescue at the Intersection of VA-677 Old Courthouse Road and Besley Road due to high water flowing out of a creek.

Flash Flood, Fairfax

When
August 20, 7:45 AM EST to 9:00 AM EST
Where
Fairfax County, 0.57 mi S of Elkins to 0.61 mi S of Elkins
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.972, -77.270

The water level along Difficult Run rapidly rose out of its banks above flood stage at 7:43 AM EST before cresting at 196.17 feet at 11:15 AM EST. The water level fell below flood stage at 7:35 PM EST. Leigh Mill Road was flooded.

Flood, Fairfax

When
August 20, 8:10 AM EST to 10:10 AM EST
Where
Fairfax County, 1.08 mi WSW of Tremont to 0.98 mi W of Tremont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.846, -77.239

Woodburn Rd. closed near the intersection with Spicewood Dr. due to flooding.

Flood, Fairfax

When
August 20, 8:10 AM EST to 10:10 AM EST
Where
Fairfax County, 1.38 mi N of Ilda to 1 mi SW of Merrifield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.850, -77.250

Prosperity Ave. close due to flooding in the 3700 block.

Flood, Fairfax

When
August 20, 8:10 AM EST to 10:10 AM EST
Where
Fairfax County, 1.38 mi N of Ilda to 1 mi SW of Merrifield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.850, -77.250

Prosperity Ave. close due to flooding in the 3700 block.

Flood, Fairfax

When
August 20, 8:10 AM EST to 10:10 AM EST
Where
Fairfax County, 0.69 mi N of Oakton to 0.69 mi S of Clarks Crossing
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.890, -77.300

Hunter Mill Rd. closed due to high water.

Flash Flood, Fairfax

When
August 20, 8:10 AM EST to 9:00 AM EST
Where
Fairfax County, 0.71 mi WNW of Clarks Crossing to 0.72 mi WNW of Clarks Crossing
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.924, -77.312

Lawyers Run Road was closed due to flooding from Difficult Run. Water was flowing across the road.

Flood, Fairfax

When
August 20, 8:12 AM EST to 10:12 AM EST
Where
Fairfax County, 0.69 mi S of Burke to 0.56 mi SSE of Burke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.790, -77.270

Burke Rd. closed due to flooding near the intersection with Burke Lake Rd.

Flash Flood, Alexandria (C)

When
August 20, 8:30 AM EST to 9:00 AM EST
Where
Alexandria (C) County, 2.39 mi ESE of Alexandria to 2.4 mi ESE of Alexandria
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.804, -77.040

There was up to 3 feet of standing water in the roadway near the intersection of Union Street and King Street.

Flash Flood, Fairfax

When
August 20, 8:44 AM EST to 9:00 AM EST
Where
Fairfax County, 0.81 mi E of Crowells Corner to 0.79 mi W of Kenmore
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.951, -77.285

Browns Mill Road at Beulah Road was closed due to water from Wolftrap Creek flowing over the road.

Flood, Stafford

When
August 20, 9:05 AM EST to 11:05 AM EST
Where
Stafford County, 1.29 mi ENE of Falmouth to 1.19 mi NW of Ferry Farms
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.330, -77.450

Harrell Rd. closed due to flooding at the crossing of Claiborne Run.

Flood, Stafford

When
August 20, 9:05 AM EST to 11:05 AM EST
Where
Stafford County, 1.29 mi ENE of Falmouth to 1.19 mi NW of Ferry Farms
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.330, -77.450

Harrell Rd. closed due to flooding at the crossing of Claiborne Run.

Flood, King George

When
August 20, 9:09 AM EST to 11:09 AM EST
Where
King George County, 1.76 mi NE of Weedonville to 2.13 mi NNE of Weedonville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.300, -77.150

Dahlgren Rd. closed due to flooding near Fulmont Dr.

Flood, King George

When
August 20, 9:09 AM EST to 11:09 AM EST
Where
King George County, 1.76 mi NE of Weedonville to 2.13 mi NNE of Weedonville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.300, -77.150

Dahlgren Rd. closed due to flooding near Fulmont Dr.

Flood, Fairfax

When
August 20, 9:17 AM EST to 11:17 AM EST
Where
Fairfax County, 0.88 mi NW of Swinks Mill to 0.8 mi NNW of Swinks Mill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.960, -77.210

Georgetown Pike. closed due to high water at intersection with Swinks Mill Rd.

Flood, Fairfax

When
August 20, 9:30 AM EST to 11:30 AM EST
Where
Fairfax County, 0.48 mi ESE of Belle Haven to 0.44 mi NW of New Alexandria
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.776, -77.063

Road closure due to flooding on Belle View Blvd. near the George Washington Memorial Pkwy.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982230, 980847, 980848, 980849, 980850, 982214, 982212, 982215, 982217, 980851, 980853, 980854, 980855, 982229, 980852, 982219, 982226, 980857, 980858, 980859, 980860, 980861, 980856.